Open Access

Elementary proofs of two theorems involving arguments of eigenvalues of a product of two unitary matrices

Journal of Inequalities and Applications20112011:18

https://doi.org/10.1186/1029-242X-2011-18

Received: 7 December 2010

Accepted: 18 July 2011

Published: 18 July 2011

Abstract

We give elementary proofs of two theorems concerning bounds on the maximum argument of the eigenvalues of a product of two unitary matrices--one by Childs et al. [J. Mod. Phys. 47, 155 (2000)] and the other one by Chau [Quant. Inf. Comp. 11, 721 (2011)]. Our proofs have the advantages that the necessary and sufficient conditions for equalities are apparent and that they can be readily generalized to the case of infinite-dimensional unitary operators.

Let Eig(U) denotes the set of all eigenvalues of a unitary matrix U. Interestingly, one can give non-trivial information on Eig(UV), usually in the form of inequalities, solely based on Eig(U) and Eig(V ). (See, for example, Refs. [1, 2] for comprehensive reviews of the field of spectral variation theory of matrices, including Hermitian and normal ones.) In this paper, we give elementary proofs of two such inequalities. Let us begin by introducing a few notations first.

Definition 1. Let U be a n-dimensional unitary matrix. Generalizing the conventions adopted in Ref.[2], we denote the arguments (all arguments in this paper are in principal values) of the eigenvalues of U arranged in descending and ascending orders by and , respectively, where the index j runs from 1 to n. That is to say, where and is a normalized eigenvector of U with eigenvalue . Moreover, we write the eigenspace spanned by the eigenket by and the eigenspace corresponding to the eigenvalue by , respectively. (Clearly, if and only if is a non-degenerate eigenvalue.) We further denote the absolute value of the argument of the eigenvalues of U arranged in descending order by , where the index j runs from 1 to n.

Recently, Childs et al. [3] proved the validity of the following theorem using Baker-Campbell-Hausdorff formula and eigenvalue perturbation theory.

Theorem 1. Let U, V be two n-dimensional unitary matrices satisfying and . Then,
(1a)
and
(1b)

Furthermore, the equality of Equation 1 a holds if and only if . Similarly, the equality of Equation 1 b holds if and only if .

Actually, a more general version of Theorem 1 was first proven by Nudel'man and Švarcman [4] by looking into the geometric properties of certain hyperplanes related to the argument of the eigenvalues of a unitary matrix. Built on this geometric approach, Thompson [5] extended Nudel'man and Švarcman's result by giving an even more general version of Theorem 1. (Note that Nidel'man and Švarcman as well as Thompson used a different convention in which all arguments of the eigenvalues are taken from the interval [0, 2π). Nonetheless, the convention does not affect the conclusions of Theorem 1.) Later on, Agnihotri and Woodward [6] as well as Biswas [7] showed among other things the validity of Theorem 1 by means of quantum Schubert calculus. Belkale [8] obtained Theorem 1 by studying the local monodromy of certain geometrical objects.

Along a similar line of investigation, Chau [9] recently showed among other things the following theorem using Rayleigh-Schrödinger series.

Theorem 2. Let U, V be two n-dimensional unitary matrices. Then,
(2)

Moreover, the equality holds if and only if

1. , and

2. (a) , and ; or

   (b) , and .

Note that all existing proofs of Theorems 1 and 2 involve rather high level geometrical or analytical methods. Here, we report elementary proofs of these two theorems. One of the advantages of these elementary proofs is that one can easily deduce the necessary and sufficient conditions for equalities. Besides, it is straightforward to extend the theorem to cover the case of infinite-dimensional unitary operators.

Our elementary proofs of these two theorems rely on Lemma 2, which in turn follows from Lemma 1.

Lemma 1. Let U, V be two n-dimensional unitary matrices with , , , . Then,
(3)

for j = 1, 2,..., n.

Proof. By definition, . Since U is unitary, we know that . By taking the arguments in both sides, we obtain
(4)

Note that for any normalized state ket |ψ〉, 〈ψ |U| ψ〉 and 〈ψ |V| ψ〉 are located in the convex hull formed by the vertices and on the complex plane , respectively. Combined with the conditions that , , we have and . Since , we conclude that Equation 4 is valid even if the modulo 2π is removed. □

Lemma 2. Let U be a n-dimensional unitary matrix with . Then, for j = 1, 2,..., n, we have
(5)
Furthermore, the extremum in the R.H.S. of the above equation is attained by choosing . In particular,
(6)

for all |ψ〉.

Proof. Any Hilbert subspace of codimension j - 1 must have non-trivial intersection with the j-dimensional Hilbert space . In addition, the set is equal to the convex hull formed by the vertices on the complex plane . Since , S lies on a half plane on and S does not intersect with the negative real half line. Hence, every normalized vector 〉 in must obey ; and the equality holds if up to a phase. (This condition for equality is both necessary and sufficient provided that is a non-degenerate eigenvalue of U.) Hence, the R.H.S. of Equation 5 must be greater than or equal to . On the other hand, by applying a similar convex hull argument to the codimension j - 1 subspace , we know that . And the maximum value is attained by picking . Hence, Equation 5 is true.

Lastly, we deduce the second inequality in Equation 6 by putting j = 1 in Equation 5. And then, we obtain the first inequality in Equation 6 by substituting U by U-1 into the second inequality. □

Lemma 2 is of interest in its own right for it is analogous to the famous minmax principle for Hermitian matrices. (See, for example, Theorem 6.1 in Ref. [1].)

We now give the elementary proofs of Theorems 1 and 2.

Elementary proof of Theorem 1. We only need to show the validity of Equation 1a as the validity of Equation 1b follows directly from it. This is because for all n-dimensional unitary matrices U and for j = 1, 2,..., n.

Since and , we have the following three cases to consider.

Case (i): , ;

Case (ii): and ;

Case (iii): and .

To prove the validity of Equation 1a for case (i), we apply Lemma 1 to obtain
(7)
Separately applying Equation 6 in Lemma 2 to the two terms in the R.H.S. of Equation 7, we have
(8)

Hence, Equation 1a is valid for case (i). Furthermore, the equality holds if and only if . This proves the validity of this theorem for case (i).

The validity of cases (ii) and (iii) follow that of case (i). (For simplicity, we only consider the reduction from case (ii) to case (i) as the reduction from case (iii) to case (i) is similar.) Let U, V be a pair of unitary matrices satisfying the conditions of case (ii). Then, . So, we can pick a number a from the non-empty open interval
(9)

It is easy to check that a (0, 1) and that , , . As a result, the pair of matrices U a and V satisfies the conditions of this theorem for case (i) where the notation U a denotes the unitary matrix . Therefore, . Further notice that the pair of matrices U1-aand U a V also obeys the conditions of this theorem for case (i). Hence, . Clearly, for case (ii), Equation 1a becomes an equality if and only if . This proves the validity of this theorem for case (ii). □

Elementary proof of Theorem 2. We may assume that for the theorem is trivially true otherwise. Then, from Equations 1a and 1b in Theorem 1, we have
(10)

Suppose , then the last inequality in the above equation is an equality if and only if and . By the same argument, in the case of , the last inequality in the above equation is an equality if and only if and . Applying Lemma 1 to analyze the condition for equality of the first inequality in Equation 10, we get the necessary and sufficient conditions for equality as stated in this theorem for the case of . Whereas in the case of , we use a similar trick in our elementary proof of Theorem 1 by choosing a real number a (0, 1) such that . Then, by analyzing the conditions for equality for Theorem 2 for the pairs of unitary matrices U a and V, we conclude that the necessary and sufficient conditions stated in this theorem are true for the case of . □

After simple modifications both in the theorems and our proofs, we find the infinite-dimensional analogs of Theorems 1 and 2. Note that and the likes are no longer well defined for an infinite-dimensional unitary operator U. Nevertheless, we can still talk about sup arg(U) the supremum of the arguments of the spectrum of U. The symbols inf arg(U) and sup |arg|(U) can be similarly defined. We now state the extensions of Theorems 1 and 2 below.

Theorem 3. Let U, V be two unitary operators acting on the same complex Hilbert space with sup arg(U) + sup arg(V ) ≤ π and inf arg(U) + inf arg(V ) > - π. Then,
(11a)
and
(11b)

Moreover, the equality of Equation 11 a holds if and only if there exists a sequence of eigenkets of UV such that limj→∞arg〈ψ j |UV|ψ j 〉 = sup arg(UV), limj→∞arg〈ψ j |U|ψ j 〉 = sup arg(U) and limj→∞arg〈ψ j |V|ψ j 〉 = sup arg(V). In a similar fashion, the equality of Equation 11 b holds if and only if there exists a sequence of eigenkets of UV such that limj→∞arg 〈ψ j |UV|ψ j 〉 = inf arg(UV ), limj→∞arg 〈ψ j |U|ψ j 〉 = inf arg(U) and limj→∞arg 〈ψ j |V|ψ j 〉 = inf arg(V).

Theorem 4. Let U, V be two unitary operators acting on the same complex Hilbert space. Then,
(12)

Moreover, the equality holds if and only if

1. sup |arg| (U) + sup |arg| (V ) ≤ π;

2. there exist a sequence of eigenkets of UV such that limj→∞|arg 〈ψ j |UV|ψ j 〉| = sup |arg|(UV ); and

3. (a) limj→∞arg 〈ψ j |U|ψ j 〉 = sup arg(U) = sup |arg|(U) and limj→∞arg 〈ψ j |V|ψ j 〉 = sup arg(V) = sup |arg|(V); or

   (b) limj→∞arg 〈ψ j |U|ψ j 〉 = inf arg(U) = - sup |arg|(U) and limj→∞arg 〈ψ j |V|ψ j 〉 = inf arg(V) = - sup |arg|(V).

Outline proofs of Theorems 3 and 4. We can use the convex hull argument in Lemmas 1 and 2 to show that (1) sup arg(UV ) = sup arg 〈ϕ |U|ϕ 〉+sup arg 〈ϕ |V| ϕ 〉 where the supremum is taken over all eigenkets |ϕ 〉 of UV, and (2) inf arg(U) ≤ arg 〈ψ |U| ψ 〉 ≤ sup arg(U) for all |ψ 〉 whenever sup arg(U) - inf arg(U) < π. Hence, Equation 11a in Theorem 3 holds in the case of sup arg(U) - inf arg(U), sup arg(V) - inf arg(V) < π. Furthermore, by examining the condition for arg 〈ψ |U| ψ 〉 = sup arg(U) in the case of sup arg(U) - inf arg(U) < π, it is straightforward to verify the validity of the necessary and sufficient conditions for equality of Equation 11a in the case of sup arg(U) - inf arg(U), sup arg(V) - inf arg(V) < π. Now, we can follow the arguments in the proofs of the remaining cases in Theorem 1 as well as in the proof of Theorem 2 to show the validity of Theorems 3 and 4. □

Declarations

Acknowledgements

We thank F.K. Chow, C.-H.F. Fung, and K.Y. Lee for their enlightening discussions. This work is supported by the RGC Grant number HKU 700709P of the HKSAR Government.

Authors’ Affiliations

(1)
Department of Physics, University of Hong Kong
(2)
Center of Computational and Theoretical Physics, University of Hong Kong
(3)
Department of Mathematics, University of Hong Kong

References

  1. Bhatia R: Perturbation Bounds For Matrix Eigenvalues. SIAM, Philadelphia; 2007.View ArticleGoogle Scholar
  2. Bhatia R: Matrix Analysis. Springer, Berlin; 1997.View ArticleGoogle Scholar
  3. Childs AM, Preskill J, Renes J: Quantum information and precision measurement. J Mod Opt 2000, 47: 155–176.MathSciNetView ArticleGoogle Scholar
  4. Nudel'man AA, Švarcman PA: The spectrum of the product of unitary matrices (in Russian). Uspehi Math Nauk 1958, 13: 111–117.Google Scholar
  5. Thompson RC: On the eigenvalues of a product of unitary matrices. I Lin Multilin Alg 1974, 2: 13–24. 10.1080/03081087408817038View ArticleGoogle Scholar
  6. Agnihotri S, Woodward C: Eigenvalues of products of unitary matrices and quantum Schubert calculus. Math Res Lett 1998, 5: 817–836.MathSciNetView ArticleGoogle Scholar
  7. Biswas I: On the existence of unitary at connections over the punctured sphere with given local monodromy around the punctures. Asian J Math 1999, 3: 333–344.MathSciNetGoogle Scholar
  8. Belkale P: Local systems on 1 - S for S a finite set. Composition Math 2001, 129: 67–86. 10.1023/A:1013195625868MathSciNetView ArticleGoogle Scholar
  9. Chau HF: Metrics on unitary matrices and their application to quantifying the degree of non-commutativity between unitary matrices. Quant Inf Comp 2011, 11: 721–740. [http://arxiv.org/abs/1006.3614v2]MathSciNetGoogle Scholar

Copyright

© Chau and Lam; licensee Springer. 2011

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.